Minnesota, 2022

High Wind in Minnesota, May 7, 2022

May 7, 2022 · NWS FSD · 1 event in 1 county or zone

Beneath a broad stratiform area of precipitation which expanded from earlier and stronger convection across south central South Dakota and central Nebraska, a wake low developed across southeast South Dakota by late evening. In a narrow zone from near Mitchell to north of Pipestone, winds suddenly increased to 40 to 50 mph, with a brief period of gusts from 58 to 65 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Beneath a broad stratiform area of precipitation which expanded from earlier and stronger convection across south central South Dakota and central Nebraska, a wake low developed across southeast South Dakota by late evening. In a narrow zone from near Mitchell to north of Pipestone, winds suddenly increased to 40 to 50 mph, with a brief period of gusts from 58 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 4:43 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, May 7, 4:43 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
543 PM CDT Sat May 7 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 252 PM CDT Sat May 7 2022

As of mid afternoon, southeast winds continue to gust in the 30s and
40s. With mixing having slightly overachieved around mid day,
temperatures have quickly risen into the 70s across the region,
creating elevated fire danger across parts of southwest MN. Winds
will remain gusty ahead of the approaching sfc trough through the
evening.

Early this evening, scattered thunderstorms are expected to develop
with pressure falls along the inverted sfc trough across central SD
and western NE. 0-6km shear of 40-55kts will be sufficient to
initially produce supercells, but this activity should congeal into
more of an MCS (or two) as it tracks into south central SD (and
northern SD) this evening. Soundings support elevated storms, but
instability is limited with MUCAPE at 1000-2000 J/kg. Steep mid
level lapse rates early this evening will make for an isolated
severe weather threat with large hail up to half dollar size and
damaging winds up to 70 mph (with DCAPE > 1000 J/kg). 12z and 18z
CAM guidance eventually focuses on two areas of severe weather
threat this evening, north of the Hwy 14 corridor in northeast SD
and along the MO River Valley. The nocturnal LLJ will continue to
fuel WAA for showers and storms persisting overnight and into
Sunday morning, but expect the severe weather threat to largely
dissipate after midnight as instability wanes and showers and
storms spread east into the eastern Dakotas/NE.

Weak instability coupled with lingering low level moisture will make
for a cloudy start to Mother's Day Sunday. Despite rainfall
interrupting outdoor plans, it should largely be beneficial across
the region. It's likely for areas along and west of the James River
Valley to see over a half inch of rain by Sunday with isolated 1+
inch amounts. Further east, parts of northwest IA and southwest MN
may much lower amounts but should still see some appreciable
amounts. Showers and storms should progress east of I-29 by Sunday
afternoon. Conditions for outdoor activities will really improve
Sunday afternoon west of I-29 with clouds clearing and lighter
southerly winds. Insolation will warm areas along and west of the
James River Valley well into the 70s Sunday, but we'll see a cooler
day where clouds and rain linger longest east of I-29 with highs
only reaching the 60s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 7 2022

On Sunday evening, attention turns to another round of convection
developing in western and central SD and the NE panhandle, sparked
by a stout mid level wave rushing northeastward and enhanced LLJ-
induced WAA. Though deep layer shear remains plentiful for
maintaining updrafts, evening instability (MUCAPE 1500J/kg at best)
will be greatly limited. The best forcing resides near/west of the
MO River Valley in central SD, until the southeasterly LLJ and warm
front lift north overnight. At minimum, this should bring increasing
stratus and WAA induced showers and thunderstorms. Rainfall amounts
will be highest near/north of a Lake Andes to Mitchell to Marshall
line, where the best chance of > 0.25 inches of rain resides. As a
reasonable worst case scenario, agree with the previous shift that
increasing mid level lapse rates, instability, and LLJ forcing could
prompt elevated storms to produce occasional hail. Though drier
further south/east, wouldn't be surprised to see light rain/drizzle
elsewhere amidst stratus.

Monday will start with stratus blanketing much of the region, but it
should end as a largely dry and warm day. As the sfc low rushes
northeast, a weak cool front slides through and CAA combined with
diurnal mixing should clear out clouds in the afternoon. Westerly
winds and insolation bring breezy highs ranging from near 70 degrees
(central SD) to the mid 80s in parts of northwest IA.

Expect warm, mainly dry weather through Tuesday as Monday's front
stalls to our southeast and omega blocking sets up aloft. Confidence
in the forecast declines Wednesday as broad WAA lifts warmer, moist
air back north into the region ahead of a stronger CO low swinging
in via southwesterly flow aloft. There is some consensus that
Wednesday will be the warmest day of the week with the operational
NBM creeping highs near 90 degrees in south of the I-90 corridor and
suggesting near record heat. Currently this seems reasonable but
will need to be wary of outlier hot CMC ensemble guidance skewing
temperatures unreasonably warm (5-10 deg hotter than all other
guidance). Will additionally need to monitor for potential for
convection with the upcoming disturbance Wednesday evening through
Thursday and again over the weekend, but poor model agreement in any
details makes for low confidence at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 540 PM CDT Sat May 7 2022

Showers and thunderstorms will spread across the area tonight
into early Sunday. In addition to localized MVFR/IFR conditions,
any stronger storms could bring stronger erratic winds and hail.
Stratus will lift from west to east later in the day on Sunday.
Southeast winds will gust around 25 kts through much of the TAF
period, though begin to diminish later on Sunday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, May 7, 3:14 AM CST, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
414 AM CDT Sat May 7 2022

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-080915-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Wind gusts up to 35 mph will be possible on Saturday. Use caution
if working outside due to elevated fire weather concerns.

Scattered thunderstorms will move into the area after midnight and
through daybreak Sunday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038-039-050-052>054-057>061-063>066-068-069-080915-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Winds may gust over 35 mph at times today. Elevated fire danger
may be possible this afternoon.

Scattered thunderstorms may develop late this afternoon or early
evening over central South Dakota and Nebraska. This activity will
move east and northeast into the area after dark, bringing a risk
for a few storms capable of hail up to half dollar size and
isolated 60 mph wind gusts. The peak severe weather risk will be
from 7pm to 12am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7pm Saturday and 12am
Sunday.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
067-080915-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Winds may gust over 35 mph at times today. Elevated fire danger
may be possible this afternoon.

Scattered thunderstorms may develop across portions of central
South Dakota and Nebraska Saturday evening. This activity will
move east and northeast during the overnight hours. The risk for
severe storms is low, but a few storms could produce small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pipestone

When
May 7, 10:00 PM CST to 10:30 PM CST
Where
Pipestone forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Non-thunderstorm wake low winds caused a machine shed to collapse 10 miles southwest of Lake Benton. Property damage costs are a rough estimate.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029612.